Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

What precautions should be taken to avoid HRT?

Mar 2014
User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 1390 Questions
hi I am post menopause for about a year. I have extreme anxiety in the morning. I wanted to stay away from HRT - mom mom died at 70 from breast cancer and I have had melamona 10 years ago. So I went to a Nurse practioner who did a saliva test for Bioidentical Hormone Creams. Cortisol 17 8:30 a.m 4.1 1:30 pm 3.0 6pm and 2.9 10 pm Estradiol 1.8pg/ml Estrone 37pg/ml progesterone 2,430 pg/ml - I had bee ntaking progest crème testerone 18.2 pg/ml She said to get my cortisol down first before going on Bioidentical cremes- with natural B12, Cortisol manager, Fish oil, d3 Also my TSH is 3.8 Would I benefit from HRT or Synthrod? I take Klonopin when needed. But if HRT could help I would take it -
Posted Thu, 13 Mar 2014 in Women's Health
Answered by Dr. Madhuri N Bagde 4 hours later
Brief Answer: Your hormone levels are OK Detailed Answer: Hi, Welcome to health care magic. I understand your concern for HRT after the melanoma and family history of breast cancer. Let me first clarify a few things. Your hormone reports are completely normal considering the standard reference ranges and your age and menopausal status. If the lab that tested your hormones has a different reference range for comparing the levels then maybe they are abnormal. I would appreciate if you could provide the ranges for different hormones [they are usually mentioned with the report]. Your cortisol if OK, TSH is also OK so there is no need to take synthrod at all. B12, fish all, D3 are all needed for our every day good health. So taking them will not cause any harm. Now about HRT and bioidentical cremes: these cremes contain the same drugs or similar drugs [hormones] that are used for HRT. Their source is natural [plants, cereals etc]. But some preparations contain these drugs in concentrated form like tablets cremes or patches. So they may have the same effects as HRT. Another thing about HRT is that it is not used to manage anxiety [ I said this because I understand from your query that this was the main reason for beginning HRT, please correct me if this is not the issue]. HRT is used primarily to protect your bones from becoming weak after menopause. It also prevents menopausal symptoms like hot flashes. It may help with mood swings. It is to be used for a short term only at very low doses just enough to prevent these effects. Exact research data on effect of HRT in causing breast cancer in females with a positive family history of breast cancer is not available. Most of the studies say that the risk of HRT does not add to the risk posed by family history. Both act independently. HRT poses similar risk of breast cancer in females with or without a positive family history. The additional risk due to family history remains and is independent of HRT. However it is better to exercise caution. For me as a physician you have two options. 1. try HRT for short term 2-3 months to get over the symptoms. 2. try anti anxiety drugs like klonopin after consulting a behavioral therapist. The second option is a better one as it may be continued for long term if needed. Also try lifestyle changes exercise like morning and evening walk, eat more fruits and green vegetables as well as sprouts and soya as they contain natural estrogen which is used in HRT. Talk and spend time with your friends, do not stay awake for long and meditate daily. These will benefit in the long term and maybe you will be able to control the anxiety without needing drugs. Hope this satisfies your query. Thanks for using HCM. Feel free to ask any more questions that you may have. Dr Madhuri Bagde Consultant Obstetrician and Gynecologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor